What is it?
You’ve been sick recently and just finished the last of your antibiotics. You feel like you’re finally starting to get better when you notice that your stomach is cramping and painful. You go the bathroom and have diarrhea that smells really bad. This continues throughout the day with the frequency of needing to go the bathroom increasing. What is causing this? How do you make it go away? Can you prevent it from happening?
Clostridium difficile, or C. diff, is a bacterium that infects about half a million people a year in the United States. It’s found everywhere, including soil, air, water, food products and feces of both animals and people. It’s spread from feces to other surfaces where it can survive for weeks or months. C. diff produces toxins that attack the linings of your intestine by destroying cells and producing areas of inflammation (called plaques). This process results in decaying matter inside your colon. Typically, it effects older adults, especially those in hospitals or long-term care facilities, more frequently because their bodies aren’t able to fight infections as easily as younger individuals. Also, germs are everywhere in hospitals and long-term care facilities and since C. diff can last on surfaces for long periods of time, a person’s chances of contracting it increases the longer they are in either of these places. Unfortunately, if you’ve had C. diff infections in the past, you’re more likely to have more.
Another big risk factor for C. diff is the use of antibiotics. Your intestines have around 2,000 different kinds of bacteria in them. Many of these help your body in a variety of ways, such as digest food or protect you from an infection. So, when you take an antibiotic to get rid of an infection elsewhere in your body, it effects that bacteria and other similar bacteria in your entire body, not just the area you’re trying to target. This means that the helpful bacteria in your intestine might be destroyed by accident, which allows the “bad” bacteria to grow out of control. Some of the antibiotics that are more likely to result in a C. diff infection include penicillins, fluoroquinolones, cephalosporins, clindamycin, vancomycin and metronidazole. Unfortunately, there is a new strain of C. diff that is very aggressive and produces more toxins that other strains. This strain is affecting people who are young, have not been in a hospital and haven’t taken antibiotics. Also, this strain is showing resistant to some medications that are normally used to treat C. diff.
Symptoms of a C. diff infection usually appear about 5 – 10 days after starting antibiotics. Some infections are mild and result in mild abdominal cramping with watery diarrhea a couple of times a day for a few days. Signs of a severe infection include watery diarrhea 10 – 15 times a day, severe abdominal cramping, blood/pus in your stool, nausea, fever, swollen abdomen, rapid heart rate and loss of appetite. Due to the volume of diarrhea, you are at an increased risk of developing dehydration and all of the complications that come with it, like kidney failure. Another possible complication is toxic megacolon, which is when your unable to get rid of the stool and gas. Since the bacteria is producing these at a fast pace, it causes your colon to become enlarged and, if this isn’t treated, rupture.
The first thing to do if you experience a C. diff infection is to stop the antibiotics that are causing it. The next step is to take a different antibiotic that is used specifically to treat C. diff. For people who are having a severe infection that is causing organ failure or toxic megacolon, your doctor may recommend surgically removing the affected part of your colon. If you have recurring bouts of C. diff, you will probably need to take more than one type of antibiotic to clear the infection. Regrettably, the effectiveness of antibiotics declines with every successive C. diff infection.
A newer alternative strategy that is waiting for approval from the Food and Drug Administration (FDA) is fecal microbiota transplant (FMT). The process is to take donor stool that has been screened for any infections or other medical conditions and place it in your colon via a nasogastric tube or colonoscope. It is thought to help restore healthy bacteria to your intestines. So far, research has shown that FMT has a success rate that is greater than 85% for treating C. diff infections. Some people try taking probiotics to help restore the good bacteria to their intestines, but research on whether or not this works for C. diff infections is inconclusive.
In order to help prevent dehydration when having C. diff, be sure to drink plenty of fluids. It’s also important that these fluids contain the electrolytes that your body is losing through the diarrhea. Some good examples of fluids to consume are diluted fruit juices, sports drinks and broths. If you’re feeling up to eating, it’s a good idea to eat food that won’t irritate your stomach, such as potatoes, noodles, rice, wheat, oatmeal, saltine crackers and bananas. Don’t consume milk or any milk-based products because they can make your diarrhea worse.
There are several things that you can do to avoid getting C. diff. The first is to not take antibiotics unnecessarily. Since antibiotics aren’t effective against viruses, it’s a good idea not get them when you first get sick, but wait a few days to see if you need them since most viral illnesses start clearing up after a few days. Another good way to prevent a C. diff infection is to wash your hands frequently and thoroughly with soap and water. This is important since alcohol-based hand sanitizers don’t kill C. diff. In order to clean C. diff off of surfaces, you need to use products that contain bleach. Hospitals and long-term care facilities have strict guidelines when it comes to dealing with C. diff in efforts to prevent the infection from spreading to others. Typically, a person with C. diff will be placed in a room by themselves or with another person who also has the infection. Whenever someone goes in the room, hospital staff or visitors, they must wear disposable isolation gowns and gloves. These must be removed prior to exiting the room. This is to keep the C. diff spores from getting on your clothes and skin, so you don’t get sick or spread the germs elsewhere.
C. diff is a serious infection that if not treated promptly and appropriately can lead to serious complications. If you have any questions or concerns about C. diff, please speak with your doctor. If you would like more information, please visit the Center for Disease Control’s C. diff page at https://www.cdc.gov/cdiff/what-is.html